Tornadoes · United States · Iowa · 2014
EF0 tornado, Maple Hill, Iowa, August 17, 2014
This EF0 tornado ran 0.8 miles across Emmet County on August 17, 2014, touching down at 7:00 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 17, 2014
- Touchdown
- 7:00 PM CDT (00:00 UTC)
- Lifted
- 7:02 PM CDT (00:02 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $1,000
- County
- Emmet County
- Touchdown point
- 43.429, -94.620
- Lift-off point
- 43.423, -94.606
- Record number
- 1408171800-01
What the Weather Service recorded
A upper level disturbance moved slowly across southern Minnesota as a weak cold front entered northwest Iowa. The atmosphere was relatively unstable with about 2500 J/kg of available CAPE. Zero to 3 km CAPE was near 100 J/kg. Surface temperatures were in the mid 80s with dewpoints in the low to mid 70s. A line of thunderstorms formed ahead of the cold front. One of the storms on the southwest part of the line produced a funnel cloud northwest of Armstrong in Emmet County. The storms continued on and produced a tornado east of Dolliver in Emmet County. The tornado was on the ground for less than a minute before dissipating. The tornado touched down in a farm field and resulted in only crop damage.
The Emmet County Emergency Manager confirms a brief touchdown in a field about 2 miles north of the intersection of county highway N52 and state highway 9. The tornado was on the ground for about 2 minutes before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 17, 6:41 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 17, 6:41 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT SUN AUG 17 2014 .SHORT TERM /TONIGHT/... ISSUED AT 309 PM CDT SUN AUG 17 2014 VERY WEAK RIDGE WILL MOVE THROUGH THE CWA TONIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. DO NOT EXPECT TO SEE FOG AS WIDESPREAD AS WHAT OCCURRED THIS MORNING WITH A BIT MORE MIXING AND THE APPROACH OF THE COLD FRONT. EXPECT TO SEE SHOWERS AND THUNDERSTORM ACTIVITY DEVELOP OVER THE NORTH AND WEST PART OF THE CWA AFTER 06Z TONIGHT. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 309 PM CDT SUN AUG 17 2014 FRONTAL BOUNDARY WILL PUSH EASTWARD ACROSS THE STATE THROUGH THE DAY MONDAY. THIS WILL ALLOW FOR PRECIPITATION TO SPREAD ACROSS THE AREA AS WELL. MODELS ARE A BIT SLOWER ON THE PROGRESSION OF THE FRONT AND HAVE THEREFORE SLOWED DOWN EASTWARD PUSH OF PRECIPITATION...ANTICIPATING THE BOUNDARY TO BE NEAR CENTRAL IOWA AROUND 18Z. HOWEVER...MODELS CONTINUE TO PIN POINT NORTHERN IOWA AS THE FOCUS FOR BEST PRECIPITATION CHANCES...WHILE SOUTHERN IOWA APPEARS TO HAVE THE BEST FORCING. THEREFORE...HAVE SPREAD PRECIPITATION CHANCES FURTHER SOUTH THROUGHOUT THE DAY. IN ADDITION...STORMS MAY BE SEVERE WITH HIGH SURFACE BASED INSTABILITY...2000 J/KG OR HIGHER...AND LITTLE CAP WITH BOUNDARY PUSHING THROUGH WILL LIKELY ALLOW FOR STORMS TO FIRE. HOWEVER...WITH SHEAR LIMITED...DO NOT ANTICIPATE WIDESPREAD STORMS NOR WIDESPREAD SEVERE STORMS. HAIL AND DAMAGING WINDS WILL ALSO BE THE MAIN THREATS. IN ADDITION...PWAT VALUES WILL BE HIGH...GREATER THAN 1.5 INCHES AND THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. SYSTEM WILL CONTINUE TO PUSH EASTWARD...WITH LINGERING PRECIPITATION INTO MONDAY NIGHT. WEAK SURFACE HIGH WILL BUILD IN BRIEFLY FOR TUESDAY...BEFORE UNSETTLED PATTERN CONTINUES. SURFACE LOW IN CENTRAL PLAINS WILL PUSH NORTH AS RIDGE OF HIGH PRESSURE BUILDS IN ACROSS SOUTHERN PLAINS. PREVIOUS MODEL RUNS WERE MORE AGGRESSIVE WITH STRENGTH OF HIGH...QUICKLY LIFTING LOW ACROSS IOWA. HOWEVER...LATEST MODEL RUNS BRING LARGE LOW PRESSURE SYSTEM ON SHORE ACROSS WESTERN CANADA...WHICH BATTLES HIGH...LINGERING PRECIPITATION ACROSS IOWA. CURRENT THINKING IS FOR BEST CHANCE FOR PRECIPITATION ACROSS IOWA THURSDAY...A BIT FASTER THAN PREVIOUS FORECAST. HOWEVER...PREVIOUS MODEL RUNS ALSO BUILT RIDGE INTO CENTRAL PLAINS FOR REMAINDER OF EXTENDED...WHILE LATEST RUNS CONTINUE TO PUSH UPPER LEVEL LOW EASTWARD KEEPING RIDGE FURTHER SOUTH AND PRECIPITATION CHANCES ACROSS IOWA THROUGH MUCH OF EXTENDED. HAVE GENERALLY KEPT TEMPERATURES NEAR GOING...WITH COOLING LATE IN THE PERIOD WHEN LOW FINALLY PUSHES EAST AND COOL CANADIAN AIR PUSHES SOUTH. && .AVIATION...18/00Z ISSUED AT 638 PM CDT SUN AUG 17 2014 LOW CEILINGS AND FOG EXPECTED TO DEVELOP OVERNIGHT...ESPECIALLY SOUTH AND EAST WHERE RAINFALL FROM A FEW NIGHTS AGO CONTINUES TO ADD MOISTURE TO THE NEAR SURFACE LAYER. HAVE ONCE AGAIN TAKEN VISIBILITIES AND/OR CEILINGS TO MVFR OR IFR AT ALL SITES. THIS SHOULD BURN OFF QUICKLY ONCE AGAIN ON MONDAY MORNING AS SHORTWAVE APPROACHES. THIS WAVE WILL BRING THE THREAT OF SHOWERS AND STORMS ACROSS IOWA WITH THE BEST CHANCES REMAINING IN THE NORTH. CONDITIONS GENERALLY VFR ON MONDAY EXCEPT NEAR THUNDERSTORMS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS LONG TERM...AWB AVIATION...COGIL
Hazardous weather outlook, Aug 17, 9:31 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 931 AM CDT SUN AUG 17 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181445- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 931 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHERN IOWA LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY INTO MONDAY EVENING...WITH THE GREATER PRECIPITATION CHANCES ACROSS NORTHERN IOWA. A FEW ISOLATED THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN AND LARGE HAIL MONDAY AFTERNOON AND EVENING...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED BY WEDNESDAY EVENING INTO THURSDAY MORNING. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY NIGHT AND AGAIN ON SATURDAY NIGHT. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 6:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT SUN AUG 17 2014 IAZ004-005-015-180100- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG 654 PM CDT SUN AUG 17 2014 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS...IN FACT ONE SMALL FUNNEL HAS ALREADY BEEN REPORTED NEAR ARMSTRONG. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. LEE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
0.0 hours before the tornado, 178 km from the path. August 18, 2014.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 1033 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Minneapolis, MN (KMPX), 12:00Z
12.0 hours after it, 178 km from the path. August 18, 2014.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 594 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Estherville (EST), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the touchdown began at 00:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 17, 2014
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.